Babak Dadvand M.D.
Board Certified Plastic Surgeon
8500 Wilshire Blvd. Suite 615 | Beverly Hills, CA 90211
As a plastic surgeon specializing in gynecomastia surgery, I see a variety of causes of increased breast tissue in my patients. One of the more direct and easily identified causes of gynecomastia is exogenous steroid use. Grouped broadly, there is a large variety of steroid medications and routes of use, from gels to injectables. In this entry I am not referring to a single drug but rather to the category of steroids and why they can lead to gynecomastia.
The human body produces hormones, which are basically messengers that are sent from one part of the body to another and direct that body part to perform a specific function. Hormones are always in balance and having too little or too much of a hormone can cause specific symptoms. In the case of testosterone, the body maintains a certain level of free testosterone. Too little testosterone and men can feel tired, have decreased libido. However, when males take exogenous testosterone (and their derivatives), it can lead to excess testosterone that then gets converted to estrogen. This then leads to excess estrogen levels which then can stimulate the breast tissue to grow, leading to signs of gynecomastia.
There are medications, commonly referred to as estrogen blockers, which may counter act any effects of excess estrogen in the body. However, even on an estrogen blocker, men can still develop gynecomastia.
The treatment of gynecomastia involves removing the tissue that is causing the chest to look puffy or enlarged. In most cases this involves removing 100% of the breast tissue. However, sometimes a very small amount of tissue may need to be left behind to avoid any contour abnormalities. For this reason, it is always discussed with patients that if they continue steroid use after surgery there is a chance that gynecomastia may return, albeit to a lesser degree. Below is a patient with steroid induced gynecomastia. He underwent surgery to correct the gynecomastia.